Dear Dr. Roach: My girlfriend has been taking pseudoephedrine HCL for at least a year. She takes an average of four 30-mg pills per day. As far as I know, she started this to keep her sinuses open and help her nasal breathing. I am concerned about addiction and long-term effects. She was on Adderall once, and claims that the pseudoephedrine helps her focus. She has been previously diagnosed with depression, and takes Cymbalta and trazodone. Does that make sense? Would seeing an ENT specialist be beneficial?
The first issue is whether pseudoephedrine (Sudafed and others) is a safe and effective treatment for chronic nasal congestion. Although pseudoephedrine has some effectiveness in chronic congestion, it also has some abuse potential, and I would be more concerned about its side-effects, including difficulty sleeping, irritability and tremor, and headache.
It can raise blood pressure, especially in people who already have some degree of elevation. It is not recommended for chronic use.
The second issue is whether your girlfriend has a condition like ADHD, and if so, if pseudoephedrine is a useful treatment. The first part of that, I can’t answer, except to say that it’s likely some prescriber thought so, since she was treated with amphetamines. I can say that pseudoephedrine is unlikely to have any significant benefit in adult ADHD.
I think she would benefit from seeing a health-care provider, both to find the right diagnosis and treatment for her nasal complaints, and to determine whether she does have ADHD or another condition requiring treatment. Most general doctors have experience in chronic nasal problems, but a psychologist or psychiatrist usually is necessary to make the diagnosis and prescribe treatment for ADHD.
Dear Dr. Roach: I am a 62-year-old male who had chickenpox as a child and received the shingles vaccine over a year ago. A week ago, I had a pain in my left shoulder that I get periodically and attribute to either strain or sleeping on my shoulder in an awkward position.
The day after the pain started, a pain also developed in my underarm. The following day, a rash developed on the front of my left shoulder, and then under my arm, and then eventually on the back of my shoulder. Online research suggested shingles and indicated that the vaccine is only about 51 per cent effective. I went to a walk-in clinic for treatment. Based on the symptoms and appearance, the doctor confirmed that it was shingles.
I was prescribed valacyclovir and meloxicam.
After 48 hours, the pain in the shoulder and underarm has not lessened. The rash seems to be drying up, but is now starting to itch.
How long should I expect the symptoms to remain? Does the fact that the vaccine did not prevent shingles leave me prone to future outbreaks? Do the symptoms develop over time?
This does indeed sound like shingles, a reappearance of that chickenpox virus you have had since childhood.
Even though the shingles vaccine did not prevent the infection, it does greatly reduce the likelihood that you will develop long-term pain (called post-herpetic neuropathy) as a result of the shingles. The vaccine does not increase your likelihood of developing shingles a second time, which is uncommon. Most people in their 60s with shingles have symptoms that gradually improve over a week to a few weeks.
Dear Dr. Roach: I was diagnosed with emphysema 12 years ago, and have been on oxygen for 10 years and on Flovent, a corticosteroid inhaler, for the past five years. I am 86 years old. I have just had a lengthy bone density test and was told that I have borderline osteopenia, a precursor to full-blown osteoporosis. The two prior tests, done at three-year intervals, showed bone density “younger” than my age group. I am fairly active: I raise a vegetable garden, live by myself and cook my own healthy meals. My weight is on the slight side.
I am worried about the continued use of the corticosteroid, since it is a potential road to osteoporosis in my old age! Any thoughts or advice? Please don’t say, “If it ain’t broke, don’t fix it,” because that’s what worries me!
Osteopenia isn’t a disease, and it doesn’t need to be treated. It’s a warning that the bones are losing mineralization, which increases risk for fracture.
At age 86, that is extremely common, especially in slightly built women and those with a history of smoking, which I infer from the emphysema (though there are less-common causes of emphysema).
Inhaled corticosteroids like Flovent do increase the risk of bone loss; however, you have to balance the risks and benefits. In most people with emphysema, there is a modest benefit and a small risk. I feel it’s likely worth it, but you can discuss stopping it with your doctor.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu.